Parents warned on cold remedies

Over-the-counter drugs do no good, may harm children, doctors say

October 27, 2006|By Jonathan Bor | Jonathan Bor,Sun reporter

With cough and cold season fast approaching, Baltimore's health commissioner and a group of leading pediatricians warned parents yesterday not to give children 5 years old and younger the over-the-counter medications designed to relieve those ailments. The remedies do no good and might cause harm, they said.

Health Commissioner Dr. Joshua Sharfstein said the deaths of four Baltimore children in the past six years have been tied to the medications, which parents often consider so benign that they exceed the recommended dosage. One child died this year; all were under age 4.

But doctors are not simply concerned about excessive dosing. Dr. Janet Serwint, a Johns Hopkins pediatrician, said side effects such as suppressed breathing and elevated heart rate and blood pressure can occur even at standard doses.

"I'm aware of cases of children who have had reactions or side effects and have been dosed correctly," Serwint said.

Sharfstein said he has sent a letter containing the warning to the Food and Drug Administration, asking the federal agency to take appropriate action. In signing the letter, Sharfstein and Serwint were joined by the pediatric directors of eight city hospitals, including Hopkins and the University of Maryland Medical Center, and the president of the Maryland chapter of the American Academy of Pediatrics.

"The bottom line is that there is no evidence that the products are effective, and we know they've harmed children," Sharfstein said.

The FDA has not issued warnings or taken regulatory action against giving the medicines to young children. Last year, however, it warned against abuse of dextromethorphan, a cough suppressant found in many preparations, saying the drug can cause death and injuries that include brain damage, seizures, loss of consciousness and irregular heartbeat.

In issuing the warning, however, the agency was responding to the deaths of five teenagers who had taken excessive doses to get high. It called the thrill-seeking behavior "a disturbing new trend," but added that the medication can be "safely used in cough suppressant medicines."

This year, an industry group, the Consumer Healthcare Products Association, defended the use of the medicines at recommended doses. The group was responding to a warning by the American College of Chest Physicians not to give the remedies to children 14 and under.

"Cough is very common in children," Dr. Richard S. Irwin of the University of Massachusetts Medical School said in a statement from the college on treating cough. "However, cough-and-cold medicines are not useful in children and can actually be harmful."

The Maryland Poison Center tallied 900 cases of children overdosing on cough-and-cold preparations in 2004, Sharfstein said.

"It's understandable that parents are trying to make their children feel better, but experts we worked with are very concerned that [parents] are risking more harm than warranted, given the absence of any evidence of benefit," Sharfstein said.

According to Serwint, several studies have established that children on the medications do not fare better than those taking placebos.

She said parents can help their children by suctioning nasal secretions, keeping children hydrated with liquids and using cool-mist humidifiers. Children who are miserable with fever can safely receive acetaminophen or ibuprofen at recommended doses, Serwint said.

Dr. Daniel Levy, who heads the Maryland pediatrics association chapter, said he believes that cough-and-cold medications can prolong symptoms by drying up mucus that is part of the body's immune response.

Though Sharfstein and the doctors did not list brand names, they said the drugs typically include combinations of antihistamines, cough suppressants and decongestants. They are marketed under a variety of names and make varying claims but are very similar in their ingredients, Serwint said.

Cough suppressants, which act on the central nervous system, can suppress a child's breathing, Serwint said.

"Decongestants can cause blood vessels to get smaller and constrict, and can lead to side effects of increasing heart rate and blood pressure," she said. Antihistamines "make patients very sleepy but sometimes make people jittery."

In some cases, antihistamines and decongestants cause young children to have visions of bugs or spiders crawling on them, she said. The sensation, a type of hallucination, goes away when the drugs leave the child's system.

In an article published in 2001, Serwint and three co-authors detailed case studies of three children who were admitted to Hopkins with side effects of the medications. One of the children died.

The child, a 9-month-old boy who had coughed for six days but did not have a cold, turned blue and struggled to breathe, and died at a hospital despite 20 minutes of advanced life support.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.